CSN Login
Members Online: 0

You are here

Eyesight Question

nudgie's picture
nudgie
Posts: 1483
Joined: Sep 2006

A little background. I have what some call Lazy Eye or wondering eye (right) and have had two surgeries way before I was DX with colon cancer. One when I was a very little girl and other when I was 17 yrs old. I have always wore glasses to read, watch TV and for computer work. I never had a problem with reading food labels with my glasses until....

I was DX with Stage II colon cancer in July 06. I was put on the FLOFOX Chemo Regime until November 06. That is when I began to notice changes in my eye sight. I could no longer read food lables or small print with or without my glasses, so I went to see my eye doctor who in turn stated that the changes were not from Chemo but just from getting older.

My thought and/or question to myself was, how could my eye sight change that much within 4 months (July 06 - Nov 06)? I didn't argue or question the doctor at that time, might at my next visit.

Has anyone had this happen? If so, what did you doctor indicate caused the changes?

Thanks, Shelly

crazylady
Posts: 544
Joined: Jun 2004

Hi Shelly,
I had a similar thing happen with my eyesight and my eye doctor said that chemo can have an effect on eyesight. I was also on Folfox at the time.
Jamie

jams67's picture
jams67
Posts: 927
Joined: May 2006

I went to the optomologist this morning and she indicated cataracts were forming and may be ready for insurance to pay for their removal in 6 mo. to a year. Just saying vision can change in a short amount of time. I think chemo does have an impact on our entire bodies, including our eyes. I don't know how old you are, I'm 63 so age does play a part in mine I suppose, even though I hate to admit it. Oh well, I'm alive and proud of it. Looking forward ...
Jo Ann

Betsydoglover's picture
Betsydoglover
Posts: 1256
Joined: Jul 2005

I am not sure of your age, but pretty sure I am older (58). I know that when my "presbyphobia" started it seemed to come on quickly and that was long before chemo.

That said, my vision (I am very nearsighted with huge astigmatism) deteriorated during my first 18 months post diagnosis. This has since been corrected with updated glasses and contact lenses and vision is good.

I asked my oncologist about vision and chemo (I had Xeloda/Avastin/oxaliplatin.) She said there was no sound evidence of chemo affecting refraction - she also said that, unfortunately, it is unlikely for there to be many studies, because 1) the outcome of such studies will not be life saving and 2) the outcome of such studies will not be likely to make $$ for any drug company.

Sobering, but probably true. I would be interested in any references you all have for studies that associate vision deterioration (which is correctable with increased prescription) with chemo - and if so with what specific chemos, since there are so many.

Take care,
Betsy

funnyguy
Posts: 90
Joined: Jan 2007

I also had a similar issue while on chemo.
Slightly blurry vision and my peripheral vision was less than normal. It all seems to be returning to normal after about 7 weeks post treatments.

apache4's picture
apache4
Posts: 272
Joined: Jul 2007

I am 63 so lots can be caused by growing older (so they say), but when I was on the 5-fu pump, Oxaliplatin and Avastin my eyes would sometimes feel a lot of pressure and pain while I was reading. Then, my eyes would not focus correctly and the lines of text would not line up making it very tiring to try and read. I did use reading glasses, but at a low strength. I went to the eye doctor and he said that the left eye was not funtioning properly and gave me no solution and would not "blame" the chemo. Well, I discovered the solution myself by blacking out the lens for my left eye and then I could read. I really feel like the chemo was the cause of this because of the pain I felt during the chemo sessions. I have been off a few months now and found that I can almost read well without the blacked out lens. Circumstantial?

Subscribe to Comments for "Eyesight Question"